Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 67, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 17, 2009, 5:59 PM MDT for Washington County, Colorado. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2009, 5:59 PM MDT (23:59 UTC)
- Expired
- Jun 17, 2009, 7:00 PM MDT
- In force
- 61 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Washington County, CO
The radar
The Denver radar (KFTG), 144 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 6:05 PM MDT | HAIL 2.75 | 6 Ne Akron, CO | MOST HAIL STONES WERE GOLF BALL SIZE. SPOTTERS WENT TO THE BASEMENT. |
| Jun 17, 6:08 PM MDT | HAIL 1 | 5 Ne Akron, CO | MOST HAIL WAS SOFT AND SPLATTERED UPON IMPACT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 2:30 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 12.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1792 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBOU 172359
SVRBOU
COC121-180100-
/O.NEW.KBOU.SV.W.0067.090617T2359Z-090618T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
559 PM MDT WED JUN 17 2009
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN WASHINGTON COUNTY IN NORTHEAST COLORADO
* UNTIL 700 PM MDT
* AT 558 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 4 MILES NORTHWEST OF PLATNER...OR 5 MILES
NORTHEAST OF AKRON...MOVING EAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PLATNER...
OTIS...LONE STAR AND BURDETT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RADAR INDICATES ROTATION WITH THIS STORM. SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE
TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT WEDNESDAY EVENING
FOR NORTHEASTERN COLORADO.
&&
LAT...LON 4043 10305 4043 10279 4014 10280 4008 10314
4032 10317
TIME...MOT...LOC 2358Z 264DEG 17KT 4020 10312
$$
RJK2 follow-up statements
000
WWUS55 KBOU 180016
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
616 PM MDT WED JUN 17 2009
COC121-180100-
/O.CON.KBOU.SV.W.0067.000000T0000Z-090618T0100Z/
WASHINGTON CO-
616 PM MDT WED JUN 17 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHEASTERN WASHINGTON COUNTY...
AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL LOCATED 4 MILES
NORTHEAST OF PLATNER...OR 10 MILES EAST OF AKRON...MOVING EAST AT 20
MPH.
THIS STORM HAS PRODUCED GOLF BALL TO BASEBALL SIZED HAIL AT A
LOCATION 6 MILES NORTHEAST OF AKRON 605 PM MDT THIS EVENING.
LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PLATNER...OTIS...LONE STAR AND BURDETT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT WEDNESDAY EVENING
FOR NORTHEASTERN COLORADO.
&&
LAT...LON 4043 10305 4043 10279 4014 10280 4008 10314
4032 10317
TIME...MOT...LOC 0014Z 261DEG 17KT 4022 10303
$$
RJK000
WWUS55 KBOU 180057
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
657 PM MDT WED JUN 17 2009
COC121-180106-
/O.EXP.KBOU.SV.W.0067.000000T0000Z-090618T0100Z/
WASHINGTON CO-
657 PM MDT WED JUN 17 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON COUNTY
WILL EXPIRE AT 700 PM MDT...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA AND
MOVED INTO YUMA COUNTY.
THE STORM HAD PRODUCED GOLF BALL TO BASEBALL SIZED HAIL AT A
LOCATION 6 MILES NORTHEAST OF AKRON AT 605 PM MDT THIS EVENING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT WEDNESDAY
EVENING FOR NORTHEASTERN COLORADO.
LAT...LON 4043 10305 4043 10279 4014 10280 4008 10314
4032 10317
TIME...MOT...LOC 0056Z 261DEG 17KT 4025 10277
$$
RJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:15 PM MDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jun 17, 3:15 PM MDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO DATE NATIONAL WEATHER SERVICE DENVER CO 315 PM MDT WED JUN 17 2009 .SHORT TERM...SEVERE WEATHER POTENTIAL INCREASING AT THIS HOUR ACROSS THE NORTHEAST PLAINS OF COLORADO. SPC HAS ISSUED A TORNADO WATCH FOR NORTHEAST AND EAST CENTRAL COLORADO NOW UNTIL 04Z/ TONIGHT. SEVERAL FACTORS COMING TOGETHER DURING THE NEXT FEW HOURS...NAMELY INCREASING BNDRY LAYER MOISTURE...STEEP SFC-600 MB LAPSE RATES...IMPROVING 0-6KM SHEAR PROFILE WITH INCREASING SELY LOW-LEVEL FLOW AND A +90KT SWLY JET SEGMENT PASSING OVERHEAD. FOCUS FOR STORM DEVELOPMENT NEXT COUPLE OF HOURS WILL BE ALONG A PSEUDO-DRY LINE CREEPING NWRD OFF THE PALMER DIVIDE. SOUTH OF THIS BNDRY SFC DEWPTS IN THE LOWER/MID 40S...NORTH OF IT MID/UPPER 50S. NEW STORM CELLS FIRING JUST SOUTH OF DENVER ALONG THE WESTERN END OF THIS BNDRY IN AN AREA OF DECENT LOW-LEVEL SHEAR. STILL SOME QUESTION AS TO WHEN DEEP CONVECTION WILL REALLY GET GOING. Q-G VERTICAL VELOCITY FIELDS INDICATE WEAK DOWNWARD MOTION OVER NERN COLORADO AS OF 21Z WITH HINTS OF A CAP AROUND 600MBS ON FCST SOUNDINGS. WOULD EXPLAIN THE LACK OF CLOUDS AND CONVECTIVE DEVELOPMENT EAST OF THE I-25 CORRIDOR AT THIS HOUR. SUSPECT ONLY A MATTER OF TIME WHEN CAP WILL BREAK AND STORMS BEGIN FIRING ON THIS NWRD MOVING BNDRY. COULD SEE A FEW STORMS OVER AND NEAR THE URBAN CORRIDOR GOING SEVERE WITH LARGE HAIL AND STRONG DAMAGING WINDS MAIN THREAT. MODELS SHOW THIS BNDRY PROPAGATING SLOWLY N/NEWRD THRU THE I-25 URBAN CORRIDOR AND ACROSS SRN PORTIONS OF THE CWFA THRU 00Z. BUT IT/S PROBABLY NOT UNTIL THIS BNDRY STARTS INTERACTING WITH THE HIGHER DEWPTS AND STEEPER LAPSE RATES FARTHER OUT ON THE PLAINS. PASSING JET WILL FURTHER ENHANCE THE LIFT PRODUCED ON THIS ADVANCING SFC BNDRY. BUT IT/S ACROSS THE FAR NERN CORNER OF THE STATE WHERE SEVERE WEATHER RISK AT ITS HIGHEST. MODEL CAPES IN THE 2500 TO 3800 J/KG RANGE THIS EVENING. SHEAR ALSO MUCH BETTER OUT THERE. LARGE DAMAGING HAIL AND ISOLATED TORNADOES A GOOD BET OUT THERE. SHOULD SEE A QUICK END TO STORMS ALONG THE FRONT RANGE THIS EVENING ONCE THE DRY-LINE BNDRY MOVES EAST. HOWEVER...STORMS...SOME SEVERE... COULD LINGER FOR MOST OF THE NIGHT ACROSS THE FAR NERN CORNER OF THE STATE. ON THURSDAY...MODELS CONTINUE TO SHOW AN UPPER LEVEL TROUGH AND AN ACCOMPANYING COLD FRONT MOVING ACROSS THE FCST AREA LATE IN THE DAY. AHEAD OF THIS SYSTEM...ATMOSPHERE STILL LOOKS MOIST AND UNSTABLE WITH A STRONG SW-NE JET OVERHEAD. DAY EXPECTED TO START OUT UNDER SCATTERED CLOUDINESS WITH PATCHY FOG ACROSS THE NERN CORNER. THEN COLD FRONT MOVES DOWN OFF THE CHEYENNE RIDGE AROUND THE NOON HOUR...AND ACROSS THE NERN PLAINS DURING THE AFTERNOON PRODUCING THUNDERSTORMS ALONG THE WAY. HAIL PROBABLY THE BIGGEST THREAT WITH THESE STORMS. MAY SEE A FEW STORMS GO SEVERE OUT ACROSS THE NERN CORNER LATE IN THE DAY WHERE ATMOSPHERE WILL BE A BIT MORE UNSTABLE. SINCE FRONTAL PASSAGE NOT ANTICIPATED UNTIL SOMETIME DURING THE AFTERNOON...SUSPECT HIGH TEMPS WILL ONLY BE A FEW DEGS LOWER THAN THOSE OBSERVED TODAY. .LONG TERM...SHORTWAVE AND ANY ASSOCIATED THUNDERSTORMS WILL TAPER OFF THURSDAY EVENING...POSSIBLY LINGERING ON THE EASTERN BORDER LATE. PRETTY DECENT SUBSIDENCE ON FRIDAY WITH AN INVERSION AROUND 500 MB...THEN MOISTURE WILL COME UP FROM THE NORTH BUT IN A FAIRLY STABLE ENVIRONMENT. MODELS ARE SHOWING MORE MOISTURE AND WEAK LIFT ON SATURDAY...THOUGH THE ECMWF REMAINS FURTHER WEST WITH THE WAVE LIFTING NORTHWARD AND IS LESS MOIST. NAM/GFS SOLUTIONS WIND UP WITH A FAIRLY MOIST BUT ONLY SLIGHTLY UNSTABLE ENVIRONMENT...AND PRETTY DECENT WIND SHEAR. INSTEAD OF LOOKING WARM AND FAIRLY DRY...THIS DAY IS LOOKING MORE LIKE A LATE DAY CONVECTIVE EVENT. CLOUD COVER MAY HOLD TEMPERATURES DOWN ENOUGH TO ROB THIS DAY OF ITS POTENTIAL HOWEVER. ONLY SLIGHTLY BUMPED UP POPS BUT LOWERED HIGHS FOR SATURDAY. ON SUNDAY MODELS ARE SHOWING THE RIDGING/WARMING/DRYING BEHIND THE WAVE...SO NOW WE WILL SHOW THIS AS THE WARMEST DAY. MINOR VARIATIONS AFTER THAT BUT GENERALLY SEASONAL TEMPERATURES AND POPS...STILL HEADED FOR MORE SUMMERLIKE WEATHER. && .AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS IN THE DENVER AREA THROUGH 02Z. A FEW STORMS MAY PRODUCE LARGE HAIL...WIND GUSTS TO 40KT AND HEAVY RAINFALL. MAY EVEN SEE A STORM OR TWO PRODUCE A FUNNEL CLOUD OR BRIEF TORNADO. TORNADO WATCH IN EFFECT UNTIL 10 PM MDT THIS EVENING. VISIBILITIES AS LOW AS 3 MILES WITH LATE AFTERNOON /EARLY EVENING STORMS. IMPROVING CONDITIONS EXPECTED IN THE DENVER AREA AFTER 9 PM MDT. ALTHOUGH MAY SEE PATCHY FOG FORMING TOWARD SUNRISE WHICH COULD BRIEFLY REDUCE VISIBILITIES AT DENVER INTL AIRPORT TO LESS THAN A MILE. && .BOU WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH IN EFFECT FOR NORTHEAST AND EAST CENTRAL COLORADO UNTIL 04Z/TONIGHT. BAKER/GIMMESTAD
Hazardous weather outlook, Jun 17, 1:47 PM MDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DENVER CO 147 PM MDT WED JUN 17 2009 COZ030>051-181200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 147 PM MDT WED JUN 17 2009 ...SLIGHT RISK OF SEVERE THUNDERSTORMS LATER TODAY ACROSS PORTIONS OF NORTHEAST OF COLORADO... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT CONDITIONS ARE EXPECTED TO COME TOGETHER TO PRODUCE SEVERE WEATHER ON THE PLAINS OF NORTHEAST PLAINS OF COLORADO LATER THIS AFTERNOON. AN INCREASINGLY MOIST AND VERY UNSTABLE ATMOSPHERE WILL COMBINE WITH STRENGTHENING SOUTHEASTERLY LOW-LEVEL WINDS TO PRODUCE ISOLATED SUPERCELL THUNDERSTORMS. STORMS DEVELOPING EAST OF A FORT MORGAN TO BURLINGTON LINE AFTER 4 PM WILL BE CAPABLE OF HAIL UP TO 2 INCHES IN DIAMETER...DAMAGING OUTFLOW WINDS TO 60 MPH AND POSSIBLY A FEW TORNADOES. THE FIRST WAVE OF THUNDERSTORMS DEVELOPING OVER THE FRONT RANGE AND ALONG A BOUNDARY COMING OFF THE PALMER DIVIDE WILL MOVE ACROSS THE I-25 URBAN CORRIDOR BETWEEN 2 AND 4 PM. A FEW OF THESE STORMS WILL BE CAPABLE OF WIND GUSTS TO 40 MPH...BRIEF HEAVY RAINFALL AND SMALL HAIL. A STORM OR TWO MAY EVEN BECOME SEVERE NORTH OF THE DENVER METRO AREA WITH DAMAGING HAIL...STRONG WIND AND FUNNELS CLOUDS THE MAIN THREATS. AS THESE STORMS MIGRATE NORTHEAST INTO MORE MOIST AND UNSTABLE AIR...ANTICIPATE RAPID DEVELOPMENT. THUNDERSTORMS...SOME OF THEM SEVERE... ON THE FAR NORTHEAST PLAINS OF COLORADO ARE EXPECTED COULD LINGER FOR MOST OF THE NIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS WILL INCREASE AGAIN THURSDAY PRIOR TO A COLD FRONT MOVING THROUGH IN THE LATE AFTERNOON. WARMER AND DRIER CONDITIONS WILL THEN RETURN FOR FRIDAY. A SURGE OF MOISTURE SATURDAY AND ANOTHER WEATHER DISTURBANCE WILL INCREASE SHOWER AND THUNDERSTORM ACTIVITY AGAIN. SUNDAY THROUGH TUESDAY WILL RETURN TO WARMER AND DRIER CONDITIONS HOWEVER THE THREAT OF ISOLATED THUNDERSTORMS WILL REMAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUESTED AFTER 2 PM TODAY. TORNADO WATCH WILL BE ISSUED SHORTLY. BAKER/GIMMESTAD
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 5:18 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 42 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.